Alert archive / Georgia / Flash Flood Watches in 2017

Flash Flood Watch 8, NWS Atlanta, GA

July 1, 20176 counties in Georgia

NWS Atlanta, GA issued this flash flood watch at Jul 1, 2017, 4:55 AM EDT for 6 counties in Georgia. It took effect at Jul 1, 2017, 2:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 1, 2017, 4:55 AM EDT (08:55 UTC)
In effect from
Jul 1, 2017, 2:00 PM EDT
Expired
Jul 1, 2017, 10:00 PM EDT
In force
8 hr
Issued by
NWS Atlanta, GA
Flood severity
None

Counties Catoosa County, GA, Chattooga County, GA, Dade County, GA, Murray County, GA, Walker County, GA, Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 86 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2017-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 286 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2017-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
286 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

868 
WGUS62 KFFC 010855
FFAFFC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Peachtree City GA
455 AM EDT Sat Jul 1 2017

GAZ001>005-011-011700-
/O.NEW.KFFC.FF.A.0008.170701T1800Z-170702T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Chattooga-
455 AM EDT Sat Jul 1 2017

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...

The National Weather Service in Peachtree City has issued a

* Flash Flood Watch for a portion of northwest Georgia... 
  including the following areas...Catoosa...Chattooga...Dade... 
  Murray...Walker and Whitfield. 

* From 2 PM EDT this afternoon through 10 PM EDT this evening

* Recent heavy rainfall has resulted in very wet and saturated
  soil. A round of thunderstorms is expected to move into the area
  this afternoon and evening. Any rainfall over 1 to 2 inches will
  likely lead to flash flooding in this area.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
2 follow-up statements
542 
WGUS62 KFFC 011535
FFAFFC

Flood Watch
National Weather Service Peachtree City GA
1135 AM EDT Sat Jul 1 2017


GAZ001>005-011-020200-
/O.CON.KFFC.FF.A.0008.170701T1800Z-170702T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Chattooga-
1135 AM EDT Sat Jul 1 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

The Flash Flood Watch continues for

* A portion of northwest Georgia...including the following 
  areas...Catoosa...Chattooga...Dade...Murray...Walker and 
  Whitfield. 

* Until 10 PM EDT this evening

* Recent heavy rainfall has resulted in very wet and in some
  cases, saturated soil. A round of thunderstorms is expected to 
  move into the area this afternoon and evening. Any rainfall over
  1 to 2 inches will likely lead to flash flooding in this area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
380 
WGUS62 KFFC 020150
FFAFFC

Flood Watch
National Weather Service Peachtree City GA
950 PM EDT Sat Jul 1 2017


GAZ001>005-011-020300-
/O.EXP.KFFC.FF.A.0008.000000T0000Z-170702T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Chattooga-
950 PM EDT Sat Jul 1 2017

...FLASH FLOOD WATCH WILL EXPIRE AT 10 PM EDT THIS EVENING...

The Flash Flood Watch for a portion of northwest Georgia will
expire at 10 PM EDT this evening. While additional rainfall is
expected this evening, additional forecast rainfall amounts are
not expected to cause flash flooding.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood watch went out at Jul 1, 1:53 AM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 1, 1:53 AM EDT, 3 hours 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
153 AM EDT Sat Jul 1 2017

.UPDATE...
Near term forecast in good shape. PoPs if anything are too high
but will be updating those in next hour. 00Z guidance not showing
any surprises. Much less tropical-like today. Convection should
be getting started much later than previous two days.

SNELSON

&&

.PREV DISCUSSION... /Issued 1103 PM EDT Fri Jun 30 2017/

UPDATE...
Earlier shower and thunderstorm activity has diminished with only
a few very light showers remaining at this time. Expect most of
tonight to remain fairly quiet with only a slight chance of
additional shower development. Otherwise, areas of patchy fog are
possible through the morning. Additional scattered showers and
thunderstorms are expected on Saturday, especially by afternoon.

RW

PREV DISCUSSION... /Issued 255 PM EDT Fri Jun 30 2017/

SHORT TERM /Tonight through Saturday Night/...
Afternoon precipitation coverage has become less widespread and more
convective in nature. An abundantly moist atmosphere combined with
efficient warm-rain processes produced rainfall amounts of 1 to 1.5
inches this morning, with locally higher amounts, particularly over
western Georgia. The juicy air mass will remain over the state
through this afternoon before the responsible upper wave moves out
of the area, allowing precip to diminish into the overnight period.

Residual moisture over the area tonight, along with weak surface
flow will likely produce reduced visibilities overnight. At this
time, do not expect dense fog to be an issue, but localized or
patchy fog may be possible.

Expect Saturday's convection to be more diurnal in nature, with
little focus or steering, and slightly less overall coverage. Some
strong storms cannot be ruled out due to less cloud cover and
greater instability.

31

LONG TERM /Sunday through Friday/...
Along the northern periphery of an upr ridge over the GOM, north and
central Georgia will be within a W-NW flow aloft. This is a fairly
reasonable set-up for remnant upstream MCS activity to influence our
weather but timing and intensity of these "waves" are very
challenging several days out. The 12z NAM is most robust with energy
approaching the area late Sunday into Monday. We'll see how things
shake out in the next 24-36 hours but in any case, existing moist
and unstable airmass will support diurnally-driven isolated to
scattered mainly late day/evening convection through the week. Very
little fluctuation in temperatures expected unless we see a day with
widespread/persistent rainfall, which does not look probable at this
time.

DJN.83

&&

.AVIATION...
06Z Update...
IFR cigs likely thru 13Z at most airports. Any TSRA will develop
after 19 or 20Z.  Sfc winds will remain SW to W at 5-10kts.

//ATL Confidence...06Z Update...
Medium confidence on TSRA timing and likelihood.
High confidence on all other elements.

SNELSON

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          87  72  90  71 /  40  30  30  20
Atlanta         86  73  88  72 /  40  30  30  20
Blairsville     82  66  82  65 /  50  40  40  20
Cartersville    87  71  87  70 /  40  30  40  20
Columbus        89  74  91  74 /  40  30  30  30
Gainesville     85  71  87  71 /  40  30  30  20
Macon           90  73  92  73 /  40  30  30  30
Rome            87  71  88  70 /  40  40  40  20
Peachtree City  87  71  88  71 /  40  30  30  30
Vidalia         90  75  93  76 /  40  40  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SNELSON
LONG TERM....17
AVIATION...SNELSON
Hazardous weather outlook, Jun 30, 10:16 PM EDT, 6 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1016 PM EDT Fri Jun 30 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1016 PM EDT Fri Jun 30 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered thunderstorms are possible Saturday and Sunday, mainly
in the afternoon and evening hours. Thunderstorm chances will
continue but will decrease some the rest of next week, including
the 4th of July holiday on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 3:24 PM EDTSpecial Weather StatementFFCCherokee36 min
Jul 1, 3:28 PM EDTSpecial Weather StatementFFCDade32 min
Jul 1, 3:37 PM EDTSpecial Weather StatementFFCDouglas38 min
Jul 1, 3:48 PM EDTSpecial Weather StatementFFCFulton27 min
Jul 1, 3:50 PM EDTSpecial Weather StatementFFCCatoosa, Dade25 min
Jul 1, 3:59 PM EDTSpecial Weather StatementFFCCarroll31 min
Jul 1, 4:11 PM EDTSpecial Weather StatementFFCCatoosa, Dade, Murray, Whitfield34 min
Jul 1, 4:16 PM EDTSpecial Weather StatementFFCDouglas29 min
Jul 1, 4:34 PM EDTSpecial Weather StatementFFCFulton26 min
Jul 1, 4:38 PM EDTSpecial Weather StatementFFCCatoosa, Dade, Fannin, Murray, Union, Walker and 1 more37 min
Jul 1, 4:42 PM EDTSpecial Weather StatementFFCDouglas33 min
Jul 1, 4:44 PM EDTSpecial Weather StatementFFCGlascock31 min
Jul 1, 4:52 PM EDTSpecial Weather StatementFFCBarrow23 min
Jul 1, 4:53 PM EDTSpecial Weather StatementFFCHaralson, Polk37 min
Jul 1, 4:55 PM EDTSpecial Weather StatementFFCGwinnett35 min
Jul 1, 4:58 PM EDTSpecial Weather StatementFFCCarroll32 min
Jul 1, 5:09 PM EDTSpecial Weather StatementFFCChattooga, Fannin, Gilmer, Gordon, Murray, Towns and 1 more36 min
Jul 1, 5:12 PM EDTSpecial Weather StatementFFCCobb33 min
Jul 1, 5:14 PM EDTSpecial Weather StatementFFCPaulding31 min
Jul 1, 5:21 PM EDTSpecial Weather StatementFFCCoweta, Fayette24 min
Jul 1, 5:27 PM EDTSevere Thunderstorm WarningFFCGwinnett18 min
Jul 1, 5:44 PM EDTSpecial Weather StatementFFCBartow, Chattooga, Cherokee, Dawson, Floyd, Forsyth and 5 more31 min
Jul 1, 5:47 PM EDTSpecial Weather StatementFFCBarrow28 min
Jul 1, 5:49 PM EDTSpecial Weather StatementFFCCobb, Paulding26 min
Jul 1, 5:50 PM EDTSpecial Weather StatementFFCCoweta, Fayette25 min
Jul 1, 5:52 PM EDTSpecial Weather StatementFFCJefferson23 min
Jul 1, 6:15 PM EDTSpecial Weather StatementFFCClarke, Madison30 min
Jul 1, 6:16 PM EDTSpecial Weather StatementFFCForsyth29 min
Jul 1, 6:26 PM EDTSpecial Weather StatementFFCCherokee34 min
Jul 1, 6:27 PM EDTSpecial Weather StatementFFCBarrow33 min
Jul 1, 6:28 PM EDTSpecial Weather StatementFFCJefferson32 min
Jul 1, 6:40 PM EDTSevere Thunderstorm WarningFFCClarke, Oglethorpe16 min
Jul 1, 6:46 PM EDTSpecial Weather StatementFFCBartow29 min
Jul 1, 6:59 PM EDTSpecial Weather StatementFFCClarke, Oglethorpe31 min
Jul 1, 7:17 PM EDTSpecial Weather StatementFFCDouglas28 min
Jul 1, 7:28 PM EDTSpecial Weather StatementFFCGordon32 min
Jul 1, 7:53 PM EDTSpecial Weather StatementFFCMorgan37 min

Nearby

Flash Flood Watches in Georgia, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.